Alert archive / Minnesota / Special Weather Statements in 2018

Special Weather Statement, NWS Twin Cities, MN

August 24, 2018Ramsey County, Washington County, Minnesota

NWS Twin Cities, MN issued this special weather statement at Aug 24, 2018, 10:37 AM CDT for Ramsey County, Washington County, Minnesota. It was in force for 38 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 24, 2018, 10:37 AM CDT (15:37 UTC)
Expired
Aug 24, 2018, 11:15 AM CDT
In force
38 min
Issued by
NWS Twin Cities, MN

Counties Ramsey County, MN, Washington County, MN

The radar

The Minneapolis radar (KMPX), 40 km from the middle of the area, began a volume at 15:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 24, 10:57 AM CDTHAIL 0.88Shoreview, MN

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 3.6 hours before the alert went out and 43 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2018-08-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 107 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2018-08-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 150 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
107 J/kg
Mixed-layer CIN
-122 J/kg
Mixed-layer LCL
584 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
150 m²/s²
0-3 km storm-relative helicity
149 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.6

Open this sounding in Storm Lab

The text

As transmitted.

546 
WWUS83 KMPX 241537
SPSMPX

Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
1037 AM CDT FRI AUG 24 2018

MNZ060>063-241615-
Anoka-Washington-Hennepin-Ramsey-
1037 AM CDT FRI AUG 24 2018

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT EAST CENTRAL
HENNEPIN...SOUTHEASTERN ANOKA...NORTHWESTERN WASHINGTON AND RAMSEY
COUNTIES...

At 1036 AM CDT, radar indicated strong thunderstorms were located
along a line extending from Mounds View to MSP International Airport.
Movement was east at 25 mph.

Nickel size hail and heavy rain are possible with these storms.

Locations impacted include...
Minnesota State Fair, Minneapolis, St. Paul, Brooklyn Park, 
Woodbury, Coon Rapids, Blaine, Maplewood, Richfield, Roseville, 
Brooklyn Center, Oakdale and Fridley.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 4491 9289 4490 9303 4492 9305 4492 9313
      4489 9316 4488 9318 4487 9329 4513 9329
      4525 9287
TIME...MOT...LOC 1536Z 255DEG 23KT 4512 9321 4491 9323 

$$

JRB

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this special weather statement went out at Aug 24, 6:56 AM CDT, 3 hours 41 minutes earlier.

Area forecast discussion, Aug 24, 6:56 AM CDT, 3 hours 41 minutes before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
656 AM CDT Fri Aug 24 2018

.UPDATE...
Issued at 627 AM CDT Fri Aug 24 2018

Updated to include 12z aviation discussion below.

&&

.SHORT TERM...(Today and tonight)
Issued at 315 AM CDT Fri Aug 24 2018

Surface analysis early this morning shows a low pressure center
over central South Dakota with a trailing cold front extending
southwest into eastern Colorado. Extensive high pressure sits over
the eastern third of the CONUS. Aloft, a shortwave trough sits
atop the surface low and closer to the northern upper jet stream
with the southern jet stream making for nearly coast-to-coast
zonal flow over the southern tier CONUS. Plenty of low-mid level
moisture advection this morning is working with increased
isentropic lift in advance of the surface low, making for
scattered showers/thunderstorms moving fairly quickly to the east
northeast over the WFO MPX coverage area this morning. Coverage is
expected to diminish later this morning before daytime heating
works to increase instability and any semblance of a cap is eroded
this afternoon. This will aid in an increase in convective
coverage over much of the area this afternoon into this evening,
especially as the stacked low slowly progresses east during the
day today, taking a position over southwestern MN by sunset with
the warm front lifting slightly into southern MN.

Steep mid-level lapse rates along with MLCAPE in the 1000-1500
j/kg range and an eroding cap will spell the potential for
strong storms mainly close to the Iowa border this afternoon and
evening. Pronounced south-southwest flow over the moist
environment will aid in stronger shear, thus there is a non-zero
chance of isolated tornadoes over a very small southeasterly
portion of the WFO MPX coverage area but the aforementioned
instability factors will make the main hazards for any
strong/severe storms large hail and damaging winds. SPC maintains
a Marginal Risk from the Twin Cities metro south and east which
certainly seems reasonable.

Another factor with convection today, more for northern portions
of the area which will be in closer proximity to the upper level
low, will be a slower storm motion and/or repeated incidences of
storms over the same areas. Either way, this would result in
periods of mod- heavy rain within an environment having PWATs
around 1.5" so there is some potential of excessive rain and
possibly localized flooding, especially over areas which receive
heavy rain over harder ground due to a recent lack of rain.

As for temperatures, the increase cloud/rain complications for
today will mean noticeably lower temperatures than what was
recorded yesterday. Highs will range from the upper 60s in
interior western Wisconsin to the upper 70s in far western
Minnesota. Lows tonight will again run in the low-mid 60s.

.LONG TERM...(Saturday through Thursday)
Issued at 315 AM CDT Fri Aug 24 2018

The main concerns in the longer term remain timing and extent of
convection into Saturday night into Tuesday and severe weather and
heavy rain threat.

Saturday looks to be a dry period as ridging develops in the wake
of the Friday trough. This should provide sunshine and increasing
humidity during the day. Later Saturday night, the LLJ may be
significant enough to generate some scattered convection along
warm front lifting into central MN overnight. Warm mid level
temperatures may preclude development to the southwest however.
Strong destabilization in association with the incoming short wave
will provide the impetus for severe potential. This lingers into
Sunday night as well, with convection developing in the vicinity
of warm front and over the Dakotas with an advancing cold front.
The front will be the focus for any severe potential, along with
the heavy rain threat. The severe threat will be from large hail
and strong winds. The heavy rain threat looks best over a portion
of east central MN into west central Wisconsin Sunday night. PW's
increase to 2 inches on the GFS and any organized convection
should produce locally heavy rainfall.

Finally, the cold front and advancing upper trough moves through
the area Monday night into Tuesday. This will also provide a
severe weather threat and heavy rain threat to the region. The
front appears progressive however, and and flood threat will be
limited to the area that received the heavier rainfall Sunday
night.

Following this active period, high pressure will follow the front
allowing for cooler and drier conditions which will linger into
Thursday. We could see return flow/WAA showers develop already
into Thursday afternoon mainly west. We retained the small pop
over the west Thursday and over the region next Friday.

&&

.AVIATION...(For the 12Z TAFS through 12Z Saturday morning)
Issued at 627 AM CDT Fri Aug 24 2018

Mucky aviation forecast with IFR conditions to start, SHRA/TSRA
re-developing this afternoon and evening, then fog likely tonight
which will be at least MVFR (and potentially IFR-or-worse). Low
pressure system crossing the area today is responsible for it all.
SHRA/TSRA activity will wane going thru the rest of this morning
and into the early afternoon, then more robust coverage and
intensity is expected for this afternoon and evening, especially
over eastern MN into western WI. Some of these storms may easily
drop visibility into IFR range. Once the convection ends, fog is
expected to develop overnight through daybreak Saturday. Have only
advertised MVFR at this point but would not be surprised to see
IFR-or-lower visibilities across all TAF sites (except the more
urban MSP).

KMSP...IFR ceilings to start which look to linger for a few hours
before an improvement to MVFR. Convection then likely to impact
the terminal by mid-afternoon but the timing is highly subject to
change. MVFR ceilings will then remain in place throughout the
afternoon and evening with a potential drop to IFR overnight
through Saturday morning. Frequent amendments may be the case
over the next 12-24 hours.

/OUTLOOK FOR KMSP/
Sat...VFR. Wind SW 5-10 kt
Sun...MVFR possible in scattered SHRA/TSRA. Winds S 5-15 kt
becoming SW.
Mon...MVFR possible early in scattered SHRA/TSRA. Wind SW 10-20
kt.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
&&

UPDATE...JPC
SHORT TERM...JPC
LONG TERM...DWE
AVIATION...JPC
Hazardous weather outlook, Aug 24, 3:56 AM CDT, 6 hours 41 minutes before
Hazardous Weather Outlook
National Weather Service Twin Cities/Chanhassen MN
356 AM CDT Fri Aug 24 2018

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
250900-
Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns-
Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa-
Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington-
Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota-
Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth-
Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk-
St. Croix-Pierce-Dunn-Pepin-Eau Claire-
336 AM CDT Fri Aug 24 2018

This Hazardous Weather Outlook is for portions of central and
southern Minnesota...and west central Wisconsin.

.DAY ONE...Today and Tonight

There is a chance of thunderstorms across the entire coverage area
through this evening. There is a Marginal Risk for severe
thunderstorms over southeastern Minnesota into portions of west
central Wisconsin. The main hazards are large hail and damaging
winds.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

There are additional chances for thunderstorms across the entire
coverage area Saturday night through Monday night. There is a
Marginal Risk for severe thunderstorms over portions of western
and central Minnesota Saturday night and over the entire coverage
area Sunday into Sunday night. The main hazards are large hail
and damaging winds.

.SPOTTER INFORMATION STATEMENT...

SKYWARN spotter activation may be needed this afternoon and
evening over southeastern Minnesota into portions of west central
Wisconsin.

In the hours before

Special weather statement, Aug 24, 8:15 AM CDT, 2 hours 22 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
815 AM CDT FRI AUG 24 2018

MNZ051-059>061-241400-
Anoka-Hennepin-Sherburne-Wright-
815 AM CDT FRI AUG 24 2018

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT EASTERN WRIGHT...
CENTRAL HENNEPIN...NORTHWESTERN ANOKA AND SOUTHEASTERN SHERBURNE
COUNTIES...

At 814 AM CDT, radar indicated strong thunderstorms were located
along a line extending from near Big Lake to near Watertown. Movement
was northeast at 25 mph.

Dime size hail and heavy rain is possible with these storms.

Locations impacted include...
Buffalo, Brooklyn Park, Plymouth, Maple Grove, Coon Rapids,
Minnetonka, St. Louis Park, Andover, Brooklyn Center, Ramsey,
Champlin and Elk River.

This includes the following highways...
 Interstate 94 in Minnesota between mile markers 193 and 205.
 U.S. Highway 10 in Minnesota between mile markers 200 and 217.
 U.S. Highway 12 between mile markers 134 and 140.
 U.S. Highway 169 between mile markers 159 and 168.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 4541 9351 4541 9328 4498 9334 4491 9377
      4498 9377 4498 9389 4542 9380 4544 9352
TIME...MOT...LOC 1314Z 240DEG 22KT 4538 9370 4493 9381

JRB
Special weather statement, Aug 24, 8:59 AM CDT, 1 hour 38 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
859 AM CDT FRI AUG 24 2018

MNZ051-052-060-061-241445-
Anoka-Isanti-Hennepin-Sherburne-
859 AM CDT FRI AUG 24 2018

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT CENTRAL HENNEPIN...
WESTERN ANOKA...SOUTHERN ISANTI AND SOUTHEASTERN SHERBURNE
COUNTIES...

At 859 AM CDT, radar indicated strong thunderstorms were located
along a line extending from near St. Francis to Excelsior. Movement
was northeast at 30 mph.

Dime size hail and heavy rain are possible with these storms.

Locations impacted include...
Minneapolis, Cambridge, Brooklyn Park, Plymouth, Maple Grove, Coon
Rapids, Blaine, Minnetonka, St. Louis Park, Andover, Brooklyn Center
and Fridley.

This includes the following highways...
 U.S. Highway 10 in Minnesota near mile marker 213, and between mile
markers 215 and 217.
 U.S. Highway 169 between mile markers 159 and 163.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 4498 9332 4490 9375 4520 9363 4523 9356
      4522 9353 4524 9352 4527 9355 4530 9356
      4529 9359 4552 9350 4555 9308 4555 9307
TIME...MOT...LOC 1359Z 245DEG 26KT 4545 9345 4495 9359

JRB
Local storm report, Aug 24, 9:32 AM CDT, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
932 AM CDT FRI AUG 24 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0925 AM     HAIL             PLYMOUTH                45.02N 93.46W
08/24/2018  E0.88 INCH       HENNEPIN           MN   BROADCAST MEDIA

0915 AM     HAIL             MAPLE GROVE             45.11N 93.46W
08/24/2018  E0.75 INCH       HENNEPIN           MN   TRAINED SPOTTER

0915 AM     HAIL             MOUND                   44.94N 93.66W
08/24/2018  E1.00 INCH       HENNEPIN           MN   BROADCAST MEDIA

0911 AM     HAIL             2 WNW LONG LAKE         44.99N 93.60W
08/24/2018  E1.00 INCH       HENNEPIN           MN   PUBLIC

            QUARTER SIZE HAIL IN ORONO.

0905 AM     HAIL             MOUND                   44.94N 93.66W
08/24/2018  E0.75 INCH       HENNEPIN           MN   PUBLIC

&&

BORGHOFF
Special weather statement, Aug 24, 9:45 AM CDT, 52 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
945 AM CDT FRI AUG 24 2018

MNZ060>062-241515-
Anoka-Hennepin-Ramsey-
945 AM CDT FRI AUG 24 2018

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHEASTERN
HENNEPIN...ANOKA AND RAMSEY COUNTIES...

At 944 AM CDT, radar indicated strong thunderstorms were located
along a line extending from near Stacy to Minnetonka. Movement was
east at 25 mph.

Dime size hail and heavy rain are possible with these storms.

Locations impacted include...
Minnesota State Fair, Minneapolis, St. Paul, Brooklyn Park,
Plymouth, Maple Grove, Coon Rapids, Blaine, Minnetonka, Edina, St.
Louis Park, Maplewood and Roseville.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 4513 9302 4512 9299 4492 9305 4492 9313
      4491 9314 4490 9354 4541 9324 4541 9302
TIME...MOT...LOC 1444Z 257DEG 20KT 4542 9308 4491 9346

JRB
Special weather statement, Aug 24, 10:37 AM CDT, 0 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
1037 AM CDT FRI AUG 24 2018

MNZ060>063-241615-
Anoka-Washington-Hennepin-Ramsey-
1037 AM CDT FRI AUG 24 2018

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT EAST CENTRAL
HENNEPIN...SOUTHEASTERN ANOKA...NORTHWESTERN WASHINGTON AND RAMSEY
COUNTIES...

At 1036 AM CDT, radar indicated strong thunderstorms were located
along a line extending from Mounds View to MSP International Airport.
Movement was east at 25 mph.

Nickel size hail and heavy rain are possible with these storms.

Locations impacted include...
Minnesota State Fair, Minneapolis, St. Paul, Brooklyn Park,
Woodbury, Coon Rapids, Blaine, Maplewood, Richfield, Roseville,
Brooklyn Center, Oakdale and Fridley.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 4491 9289 4490 9303 4492 9305 4492 9313
      4489 9316 4488 9318 4487 9329 4513 9329
      4525 9287
TIME...MOT...LOC 1536Z 255DEG 23KT 4512 9321 4491 9323

JRB

The office that day

Everything else NWS Twin Cities, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 24, 8:15 AM CDTSpecial Weather StatementMPXHennepin45 min
Aug 24, 8:59 AM CDTSpecial Weather StatementMPXAnoka, Hennepin46 min
Aug 24, 9:45 AM CDTSpecial Weather StatementMPXAnoka, Hennepin, Ramsey30 min
Aug 24, 12:08 PM CDTSpecial Weather StatementMPXGoodhue37 min
Aug 24, 2:12 PM CDTSpecial Weather StatementMPXRenville48 min
Aug 24, 3:30 PM CDTSpecial Weather StatementMPXWaseca60 min
Aug 24, 3:37 PM CDTSevere Thunderstorm WarningMPXBlue Earth, Waseca53 min
Aug 24, 3:48 PM CDTSpecial Weather StatementMPXRenville57 min
Aug 24, 5:05 PM CDTSpecial Weather StatementMPXWaseca70 min
Aug 24, 5:07 PM CDTSpecial Weather StatementMPXStearns68 min
Aug 24, 5:22 PM CDTSpecial Weather StatementMPXSaint Croix83 min
Aug 24, 5:37 PM CDTSpecial Weather StatementMPXPierce83 min
Aug 24, 5:58 PM CDTFlash Flood WarningMPXPierce, Saint Croix3 hr
Aug 24, 6:18 PM CDTSpecial Weather StatementMPXPierce87 min
Aug 24, 6:49 PM CDTSpecial Weather StatementMPXDunn116 min

Nearby

Special Weather Statements in Minnesota, 2018Every special weather statement in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.